Arizona, 2006

Flash Flood in Arizona, September 13, 2006

September 13, 2006 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 13, 9:10 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 13, 9:10 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST WED SEP 13 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST OVER
ARIZONA TODAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING. A DEEP TROUGH OF
LOW PRESSURE NEAR THE PACIFIC NORTHWEST WILL MOVE ACROSS THE GREAT
BASIN REGION FRIDAY...AND TO THE CENTRAL PLAINS STATES BY SUNDAY.
MUCH DRIER AIR WILL OVERSPREAD THE AREA BY THE END OF THE WEEK WITH
GENERALLY CLEAR SKIES ON TAP THIS WEEKEND.

&&

.DISCUSSION...MID-UPPER LOW IS CURRENTLY JUST WEST OF PHOENIX...WITH
VORT CENTER OUT IN FRONT...SHOWING UP NICELY ON WV IMAGERY NEAR THE
WHITE MOUNTAINS. LOW PROGGED TO SLOWLY DRIFT NORTH TOWARDS FLAGSTAFF
DURING THE DAY AND OPEN UP OVERNIGHT...AS IT SHIFTS OVER THE FOUR
CORNERS. PW VALUES AT 1.15...WHICH IS DOWN A COUPLE OF TENTHS VERSUS
TUESDAY AFTERNOON AND IS DUE TO MID-LEVEL DRYING NOTED ON WATER
VAPOR IMAGERY. DRY SLOT SHOWN NICELY ON GOES PW SAT FROM NRN SONORA
TO SIERRA VISTA...SOME QUESTION AS TO HOW FAR WEST THIS WILL WRAP
INTO SYSTEM. PW VALUES ARE UNDER .75 IN THIS DRY SLOT...SO THIS MAY
ACT TO SQUASH CONVECTIVE DEVELOPMENT OVER THE FAR SE...BUT MAY
ENHANCE IT WEST AND NORTH...AS MOISTURE CONVERGENCE SETS UP. DESPITE
THIS THERE IS SOME INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS
NEAR 60 DEGS...EXPECT TO MIX OUT INTO THE LOWER 50S THIS
AFTERNOON...AS THE BOUNDARY LAYER BECOMES WELL MIXED BY ABUNDANT
SOLAR INSOLATION. SHEAR MUCH LESS THAN YESTERDAY...SO WOULD EXPECT
STORMS TO BE LESS ORGANIZED. HOWEVER...WITH MID-LEVEL COLD POOL
SHIFTING OVER AREA WOULD NOT BE SURPRISED TO SEE SMALL AND A FEW
STRONGER WIND GUSTS WITH ACTIVITY.

ABUNDANT SUNSHINE UNDER MID-LEVEL COLD POOL WILL ALLOW STORMS TO
ACHIEVE SCATTERED CATEGORY THIS AFTERNOON EASTERN HALF OF THE CWA
AND THIS IS HANDLE WELL IN THE FORECAST. MUCH STRONGER WESTERLY FLOW
WILL DEVELOP ON THURSDAY FOR SIGNIFICANT DRYING...WITH SCATTERED
POPS CONFINED TO THE FAR EAST AND ONLY ISOLATED TUCSON-NOGALES
AREAS. CONTINUED DRYING FRIDAY..AS GREAT BASIN TROUGH DEEPENS AND
WESTERLY FLOW SCOURS OUT MOST OF THE MOISTURE. THINGS WILL REMAIN
DRY AND IN FACT MOSTLY CLEAR SAT-MONDAY...AS THE DRIEST AIRMASS
SINCE MAY SPREADS OVER SE ARIZONA. THIS MAY BE SHORT-LIVED...AS
MODELS HINT AT MOISTURE FROM TROPICAL SYSTEM BEING PULLED NORTH BY
EASTERN PACIFIC TROUGH LATE TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK. WILL WAIT FOR SEVERAL MODEL RUNS TO STRING TOGETHER WITH THIS
DEPICTION BEFORE BUYING INTO THIS SOLUTION AND KEEP A ZERO POP
FORECAST IN THE EXTENDED FOR NOW.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 12, 3:08 PM MST, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST TUE SEP 12 2006

AZZ029-030-032>035-131300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM WEDNESDAY...

NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS MUCH OF SOUTHEAST ARIZONA AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS ARE MOVING NORTH AT 15 MPH AND WILL CONTINUE TO
PRODUCE HEAVY RAINFALL WITH RATES OF ONE INCH PER HOUR POSSIBLE.
SOME OF THESE STORMS WILL BE SEVERE WITH STRONG GUSTY WINDS AND
HAIL UP TO THREE QUARTER INCH IN DIAMETER. THE THREAT FOR SEVERE
THUNDERSTORMS WILL END AFTER SUNSET...HOWEVER THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA OVERNIGHT CONTINUING THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-131300-
NORTHERN GREENLEE COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS MUCH OF SOUTHEAST ARIZONA AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS ARE MOVING NORTH AT 15 MPH AND WILL CONTINUE TO
PRODUCE LOCALIZED AREAS OF HEAVY RAINFALL. SOME OF THESE STORMS
WILL BE SEVERE WITH STRONG GUSTY WINDS AND HAIL UP TO THREE QUARTER
INCH IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS WILL END
AFTER SUNSET...HOWEVER THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-131300-
WESTERN PIMA COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS WESTERN PIMA COUNTY AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS WILL MOVE NORTH AT 5-10 MPH AND WILL PRODUCE
LOCALIZED AREAS OF HEAVY RAINFALL. SOME OF THESE STORMS WILL BE
SEVERE WITH STRONG GUSTY WINDS AND HAIL UP TO THREE QUARTER INCH
IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS WILL END AFTER
SUNSET...HOWEVER THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 196 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenlee

When
September 13, 2:30 PM MST to 5:00 PM MST
Where
Greenlee County, Clifton
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.215, -109.240 (the zone’s center; the record gives no point)

Law enforcement in the City of Clifton reported a flash flood along Ward Canyon Road. The flash flooding continued towards the Town of Duncan, where Railroad Wash overtopped Highway 70 along the east side of the town. Arizona Department of Transportation closed Highway 70 at Railroad Wash due to the flood waters. One home was flooded in Duncan from the overflow of Railroad Wash.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533613.